Texas, 2023Heat in Texas, July 13 to 14, 2023
July 13 to 14, 2023 · NWS BRO · 10 events in 8 counties and zones
Unrelenting heat and humidity continued to bring heat advisory criteria (111 or higher for 2 hours or more in a single day) to the Rio Grande Valley, and north to Kenedy County ranch country.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unrelenting heat and humidity continued to bring heat advisory criteria (111 or higher for 2 hours or more in a single day) to the Rio Grande Valley, and north to Kenedy County ranch country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 13, 11:35 AM CST, 18 minutes earlier.
Area forecast discussion, Jul 13, 11:35 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
Issued by National Weather Service Lake Charles LA
1235 PM CDT Thu Jul 13 2023
...New AVIATION...
.SHORT TERM...
(Today through Friday)
Issued at 300 AM CDT Thu Jul 13 2023
Persistence. That sums up the forecast once again today. Heat
Advisories are in effect from 1 PM until 7 PM for most of Deep South
Texas and the Rio Grande Valley except Zapata and Jim Hogg Counties
and the barrier islands. Heat indices are once again forecast to
climb above 111 degrees for a couple of hours this afternoon, so be
sure to practice those heat safety tips and take plenty of breaks
while outside along with staying hydrated.
Southeasterly winds will once again be on the breezy to gusty side
at times today thanks to high pressure across the Gulf of Mexico and
a very strong thermal gradient. Winds could gust as high as 35 to 40
mph at times this afternoon. Winds remain elevated this evening into
the overnight and should help keep temperatures a handful or so
degrees above normal for mid-July. Daytime highs are also forecast
to be a few degrees above normal with upper 90s to near 110 degrees
out west. Overnight lows will generally be in the lower 80s.
&&
.LONG TERM...
(Friday Night through Wednesday)
Issued at 300 AM CDT Thu Jul 13 2023
Broad 500 mb high pressure will remain the dominant force over
Deep South Texas and the Rio Grande Valley through the period. Dry
weather with well above normal daytime high temperatures are likely.
Heat Advisories are a near certainty daily for portions or all of
the inland BRO CWFA.
&&
.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Thu Jul 13 2023
VFR conditions ongoing and expected to prevail for most of the
forecast period. We could be looking at some borderline MVFR CIGs
at a few sites in the area during the early to mid morning hours,
however they should rise by late morning into VFR. We are on the
west side of a high pressure over the Gulf, with a tightened
pressure gradient over us. As a result, we can expect gusty
southerly flow. While gusts lighten up a bit overnight, winds will
remain elevated out of the south. Gusty winds will resume mid
morning near 20-30KTS.
Stigger/87 WFO Lake Charles
&&
.MARINE UPDATE...
Issued at 951 AM CDT Thu Jul 13 2023
Adjusted the wind and seas forecast to be more in line with
current conditions and recent observations. A known glitch in some
of the model blends creates a false high value across the 0-20 nm
leg between Port Mansfield and Baffin Bay each afternoon and
evening, and this does not fit reality over the deeper waters
(compared with the Laguna Madre shallows) so speeds are now more
uniform across all of the waters in the upwelling environment,
especially nearshore...closer to 15 knots (if not lower) during
the afternoon and rising to 15 to 20 knots overnight both tonight
and Friday night.
Meanwhile...those overnight higher sustained...just below Small
Craft (20 knot) levels...have pushed up seas toward 6 feet early
this morning. Expect a similar diurnal trend with seas dipping
toward 4 feet each afternoon and evening then rising to 5 feet
overnight especially east of 10 nm out.
Otherwise...did some minor edits to smooth out winds along the
barrier islands, which were also falsely higher due to some
blending issues.
&&
.FIRE WEATHER...
(Today through Friday)
Issued at 300 AM CDT Thu Jul 13 2023
There is the potential for elevated fire weather conditions this
afternoon as fuels continue to rapidly dry out across the Rio
Grande Plains, western Brush Country, and the western portions of
the Upper Valley. A Fire Danger Statement has been issued for the
aforementioned areas due to relative humidity forecast to drop to
between 20 to 35 percent and 20-foot winds near 15 to 20 mph. The
combination of low relative humidity, breezy southeasterly winds,
and rapidly drying grasses will continue to be a concern for
western areas again Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE MMM MMM MMM MMM / 0 0 0 0
HARLINGEN MMM MMM MMM MMM / 0 0 0 0
MCALLEN MMM MMM MMM MMM / 0 0 0 0
RIO GRANDE CITY MMM MMM MMM MMM / 0 0 0 0
SOUTH PADRE ISLAND MMM MMM MMM MMM / 0 0 0 0
BAYVIEW/PORT ISABEL MMM MMM MMM MMM / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
MARINE UPDATE...52-Goldsmith
SHORT TERM...58-Reese
LONG TERM....66-Tomaselli
AVIATION...87-Stigger (WFO LCH)
Hazardous weather outlook, Jul 13, 2:52 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Brownsville TX
352 AM CDT Thu Jul 13 2023
TXZ248>255-351-353>355-451-454-455-141100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
352 AM CDT Thu Jul 13 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
A Heat Advisory is in effect for all of Deep South Texas and the
Rio Grande Valley except Zapata County, Jim Hogg County, and the
island portion of Cameron, Willacy, and Kenedy counties from 1 PM
CDT to 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An elevated risk of rip currents is possible at the local beaches
through the entire period.
Additional Heat Advisories are likely daily for portions or all of
Deep South Texas and the Rio Grande Valley through the period.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-141100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
352 AM CDT Thu Jul 13 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Heat, Cameron
- When
- July 13, 11:53 AM CST to 3:53 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Harlingen-Valley International Airport ASOS reported a heat index of 111 by 2:52 PM CDT, with 111 or higher values persisting until approximately 3:52 PM CDT on July 13th. The Brownsville-South Padre International ASOS reported a heat index of 111 by 12:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.
Heat, Coastal Cameron
- When
- July 13, 12:53 PM CST to 3:53 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on July 13th.
Heat, Willacy
- When
- July 13, 12:53 PM CST to 3:53 PM CST
- Where
- Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
By proxy with nearby ASOS, AWOS, and Texas Water Development Board Mesonet sites, it is realistic to interpolate heat index values between 111 and 115 degrees across inland Willacy County during the afternoon of July 13th. Slightly lower values are common here compared with locations in Kenedy and Cameron, due to the populated areas being in a zone of slightly lower, but still dangerous, high temperatures.
Heat, Coastal Willacy
- When
- July 13, 12:53 PM CST to 3:53 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
The Cameron County Airport ASOS reported a heat index of 111 by 1:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT on July 13th. The Mesowest location a bit farther north, closer to the Willacy line, recorded similar values generally between 122 PM and 422 PM. By proxy with sites farther north, including inland Kenedy, it is assumed that heat index reached 111 for a few hours in coastal Willacy.
Heat, Southern Hidalgo County
- When
- July 13, 1:15 PM CST to 3:53 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 2:53PM CDT and 4:53PM CDT the afternoon of July 13th. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 111 degrees between 2:15PM CDT and 3:55PM CDT the afternoon of July 13th.
Heat, Northern Hidalgo County
- When
- July 13, 1:15 PM CST to 3:53 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport and Edinburg International Airport, both of which reached criteria on July 13th.
Heat, Starr
- When
- July 13, 2:11 PM CST to 5:11 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 114 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 108 and 111 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.
Heat, Inland Kenedy County
- When
- July 13, 3:55 PM CST to 5:05 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The Texas Water Development Board Mesonet site in Sarita (TW100) in northern Kenedy County recorded heat indices reaching or exceeding 111 degrees between 4:55PM CDT and 6:05PM CDT the afternoon of July 13th.
Heat, Starr
- When
- July 14, 12:11 PM CST to 5:11 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 114 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 107 and 110 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.
Heat, Southern Hidalgo County
- When
- July 14, 1:53 PM CST to 2:53 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 111 degrees between 2:53PM CDT and 3:53PM CDT the afternoon of July 14th.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, July 13 to 14, 20231 death · $260,000 · 74 kt wind · 37 events
- Excessive Heat in Louisiana, July 13, 20231 death · 6 events
- Flash Flooding and Damaging Winds in Mississippi, July 13, 2023$3.7 million · 11 events
- Hail in Minnesota, July 13, 2023$1.0 million · 3 in hail · 17 events
- Hail and Damaging Winds in Minnesota, July 13, 2023$648,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in New York, July 13, 2023$624,000 · 51 kt wind · 16 events
- Tornado and Damaging Winds in Vermont, July 13, 20231 injured · $360,000 · EF0 · 19 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2023$186,000 · 1.25 in hail · 36 events
- Flash Flooding in Vermont, July 13 to 19, 2023$400,000 · 4 events
- Hail and Damaging Winds in Virginia, July 13, 2023$92,000 · 1 in hail · 33 events
- Flash Flooding and Flooding in New York, July 13 to 15, 20231 injured · 1.25 in hail · 68 events
- Hail in South Dakota, July 13, 2023$120,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116849, 1116850, 1116853, 1127805, 1116851, 1116857, 1116854, 1116852, 1116855, 1116856.